Kentucky, 2016

High Wind in Kentucky, April 2, 2016

April 2, 2016 · NWS ILN · 1 event in 1 county or zone

A strong cold front crossed the Ohio Valley in the afternoon of Saturday, April 2nd. The highest gusts following the passage of the front came in the early evening for much of the region.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A strong cold front crossed the Ohio Valley in the afternoon of Saturday, April 2nd. The highest gusts following the passage of the front came in the early evening for much of the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Apr 2, 8:38 AM EST, 1 hour 22 minutes earlier.

Area forecast discussion, Apr 2, 8:38 AM EST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
938 AM EDT SAT APR 2 2016

.SYNOPSIS...
A STRONG COLD FRONT WILL PUSH SOUTHEAST THROUGH THE REGION THIS
AFTERNOON...BRINGING WINDY CONDITIONS ALONG WITH SOME SHOWERS.
A RIDGE OF HIGH PRESSURE WILL QUICKLY BUILD INTO THE AREA
TONIGHT...ALLOWING WINDS TO DIMINISH. THE HIGH PRESSURE WILL
SLIDE ACROSS THE AREA SUNDAY BEFORE ANOTHER COLD FRONT MOVES INTO
THE OHIO VALLEY BY MONDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SKIES ARE SUNNY MID MORNING...BUT CLOUDS WILL INCREASE QUICKLY IN
ADVANCE OF A STRONG COLD FRONT. MODELS ARE FAIRLY SIMILAR WITH THE
TIMING OF THIS SYSTEM THROUGH TONIGHT. STRONG DYNAMICS DUE TO A
DIGGING MID LVL S/WV ALONG WITH STRONG FRONTAL CONVERGENCE WILL
BRING THE HIGHEST PROBABILITY OF SHOWERS TO OUR NRN/NERN FORECAST
AREA WITH CHANCES OF SHOWERS STILL EXTENDING ALONG THE FRONT INTO
OUR SRN CWFA BY LATE IN THE DAY. COLD AIR ALOFT MOVING ON TOP OF
STEEPENING LOW LEVEL LAPSE RATES MAY BRING ISOLATED
THUNDERSTORMS...ESPECIALLY NORTH AND NORTHEAST. SOME GRAUPEL...OR
SMALL SOFT HAIL...MAY OCCUR DUE TO THE LOW FREEZING LEVELS/COLD
AIR ALOFT.

A WIND ADVISORY WAS ISSUED YESTERDAY FOR THE ENTIRE REGION. THERE
ARE SOME STRENGTH DIFFERENCES WITH THE GFS BEING THE STRONGEST
WITH THE ASSOCIATED DEEPENING LOW PRESSURE AND THUS ITS ASSOCIATED
WIND FIELDS. HAVE CONTINUED TO USE THE MORE CONSISTENT NAM...WHICH
GENERALLY YIELDS MORE ACCURATE WIND GUST POTENTIAL THAN THE
GFS.THE TIGHTENING PRESSURE GRADIENT...EVAPORATIVE COOLING AT THE
ONSET OF PCPN...AND STRONG COLD AIR ADVECTION IN THE WAKE OF THE
FRONT WILL RESULT IN WIND GUSTS BETWEEN 45 AND 55 MPH. LATEST
HRRR GUIDANCE SHOWS GUSTS TO 50 KNOTS OVER OHIO THIS AFTERNOON SO
WE WILL BE MONITORING UPSTREAM OBS AND WE MAY BE UPGRADING TO A
HIGH WIND WARNING FOR MUCH OF THE AREA BY EARLY AFTERNOON.
TEMPERATURES WILL RANGE FROM THE UPPER 40S NORTHWEST TO THE MID
50S ALONG AND SOUTH OF THE OHIO RIVER. TEMPERATURES WILL FALL
SHARPLY BEHIND THE FRONT.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
PRECIPITATION WILL QUICKLY EXIT THE REGION EARLY THIS EVENING AS
CAA AND STRONG SUBSIDENCE TAKE HOLD OF THE AREA. THERE COULD BE A
FEW WET SNOWFLAKES NORTH AND EAST BEFORE PCPN BECOMES RELEGATED
OVER NORTHEAST OHIO. GUSTY WINDS WILL CONTINUE INTO THE EVENING
HOURS BUT SHOULD DIMINISH BELOW WIND ADVISORY CRITERIA BY 11 PM.

FOR THE REMAINDER OF THE OVERNIGHT PERIOD INTO SUNDAY MORNING...SKIES
WILL BECOME MOSTLY CLEAR AS A SURFACE RIDGE BUILDS EAST INTO THE OHIO
VALLEY. TEMPERATURES ARE STILL EXPECTED TO DROP INTO THE MID 20S
TO AROUND 30. IN THE REGION WHERE OUR SPRING GROWING SEASON HAS
COMMENCED...HAVE UPGRADED THE PREVIOUS FREEZE WATCH TO A WARNING
WHICH IS IN EFFECT THROUGH 10 AM SUNDAY MORNING.

ON SUNDAY...SURFACE RIDGE WILL QUICKLY MOVE EAST AS LOW PRESSURE
AND A WARM FRONT ORGANIZE OVER THE WESTERN GREAT LAKES. SOME MID
LEVEL CLOUDS MAY SPILL INTO THE NORTH...OTHERWISE...MUCH OF THE
AREA WILL EXPERIENCE MOSTLY SUNNY SKIES. WINDS WILL INCREASE AGAIN
FROM THE SOUTHWEST WHICH WILL HELP TEMPERATURES BOOST INTO THE
UPPER 40S TO THE LOWER 50S AFTER A COLD START.

MODELS HAVE TRENDED FASTER WITH LOW PRESSURE AND ITS ASSOCIATED
COLD FRONT...WHICH WILL NOW MOVE SOUTHEAST THROUGH OUR AREA MONDAY
MORNING AND AFTERNOON. CLOUDS WILL INCREASE SUNDAY NIGHT WITH
SHOWERS DEVELOPING AHEAD OF THE FRONTAL BOUNDARY. BEST CHANCE
THROUGH THE PERIOD APPEARS OVER OUR EASTERN/SOUTHEASTERN FCST AREA.
NON DIURNAL TEMPERATURES WILL HAVE TO BE USED SUNDAY NIGHT INTO
MONDAY GIVEN WAA AHEAD OF THE FRONT...THEN FALLING TEMPERATURES
ONCE AGAIN.

FOR MONDAY NIGHT...CLOUDS WILL SCATTERED AS HIGH PRESSURE BUILDS
SOUTH INTO THE GREAT LAKES AND OHIO VALLEY. COLDER AIR WILL SETTLE
SOUTH INTO OUR AREA ONCE AGAIN WITH LOWS BY TUESDAY MORNING
RANGING FROM THE MID 20S TO AROUND 30.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
SURFACE HIGH PRESSURE WILL BE IN PLACE FOR TUESDAY ALLOWING FOR
DRY CONDITIONS. A LARGE UPPER TROUGH WILL WORK INTO THE AREA FOR
WEDNESDAY THROUGH THE START OF FRIDAY. SEVERAL DISTURBANCES WILL
KEEP PRECIPITATION CHANCES IN THE FORECAST THROUGH THIS TIME.
TEMPERATURE PROFILES ARE COOL ENOUGH THAT SNOW MAY MIX IN AT
TIMES.

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
WESTERLY WINDS WILL BACK SLIGHTLY TO THE WSW DURING THE FIRST
PART OF THE DAY. AS THIS OCCURS...WIND SPEEDS WILL BEGIN TO
INCREASE SIGNIFICANTLY. THE HIGHEST WIND SPEEDS ARE EXPECTED TO
OCCUR FROM MID AFTERNOON THROUGH MID EVENING. GUSTS OF OVER 40
KNOTS ARE EXPECTED AT ALL TAF SITES. A FEW GUSTS MAY EVEN APPROACH
50 KNOTS. AT AROUND THIS SAME TIME FRAME...A COLD FRONT WILL MOVE
THROUGH THE AREA..ALLOWING WINDS TO SHIFT FROM WSW TO WNW. WIND
GUSTS WILL NOT DIMINISH SIGNIFICANTLY UNTIL WELL AFTER SUNSET.

IN ADDITION TO THE WINDS...PRECIPITATION IS EXPECTED TO DEVELOP
IN THE VICINITY OF THE FRONT...ROUGHLY DURING THE SAME FEW HOURS
THAT THE WINDS ARE EXPECTED TO BE THE STRONGEST. ALTHOUGH
PREVAILING VFR CONDITIONS ARE EXPECTED...SOME OF THE SHOWERS MAY
TEMPORARILY BRING MVFR VISIBILITIES. THERE IS EVEN A SLIGHT CHANCE
THAT THE DAYTON / COLUMBUS AIRPORTS COULD EXPERIENCE SOME GRAUPEL
OR VERY SMALL HAIL FROM THE HEAVIEST SHOWERS.

ON SATURDAY NIGHT...WINDS WILL EVENTUALLY DIMINISH AS THEY BACK
TO THE SOUTHWEST...BUT SHOULD STILL REMAIN SOMEWHAT GUSTY FOR ALL
BUT THE CINCINNATI AIRPORTS. VFR CONDITIONS ARE GENERALLY EXPECTED
GOING INTO SUNDAY MORNING...BUT SOME BRIEF MVFR CEILINGS MAY BE
POSSIBLE AT COLUMBUS.

OUTLOOK... MVFR CEILINGS ARE POSSIBLE ON MONDAY AND MONDAY NIGHT.
MVFR CONDITIONS ARE POSSIBLE AGAIN ON WEDNESDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...FREEZE WARNING FROM 10 PM THIS EVENING TO 10 AM EDT SUNDAY FOR
     OHZ042-051>055-060>065-070>074-077>082-088.
     WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 11 PM EDT THIS
     EVENING FOR OHZ026-034-035-042>046-051>056-060>065-
     070>074-077>082-088.
KY...FREEZE WARNING FROM 10 PM THIS EVENING TO 10 AM EDT SUNDAY FOR
     KYZ089>100.
     WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 11 PM EDT THIS
     EVENING FOR KYZ089>100.
IN...FREEZE WARNING FROM 10 PM THIS EVENING TO 10 AM EDT SUNDAY FOR
     INZ050-058-059-066-073>075-080.
     WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 11 PM EDT THIS
     EVENING FOR INZ050-058-059-066-073>075-080.

&&

SYNOPSIS...HICKMAN
NEAR TERM...CONIGLIO/HICKMAN
SHORT TERM...HICKMAN
LONG TERM...NOVAK
AVIATION...HATZOS
Hazardous weather outlook, Apr 2, 3:06 AM EST, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
406 AM EDT SAT APR 2 2016

OHZ026-034-035-043>046-056-031100-
HARDIN-MERCER-AUGLAIZE-SHELBY-LOGAN-UNION-DELAWARE-LICKING-
406 AM EDT SAT APR 2 2016

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 PM EDT
THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL OHIO AND WEST CENTRAL
OHIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ042-051>055-060>065-
070>074-077>082-088-031100-
WAYNE-FAYETTE-UNION-FRANKLIN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-
CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-
ROBERTSON-MASON-LEWIS-DARKE-MIAMI-CHAMPAIGN-CLARK-MADISON-PREBLE-
MONTGOMERY-GREENE-PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-
HOCKING-HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
406 AM EDT SAT APR 2 2016

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 PM EDT
THIS EVENING...
...FREEZE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 10 AM EDT
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   FREEZE WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZE WARNING.

ANOTHER ROUND OF COLD WEATHER IS EXPECTED AGAIN BY TUESDAY
MORNING. LOW TEMPERATURES RANGING FROM THE MID 20S TO THE LOWER
30S ARE FORECAST AT THIS TIME.

AFTER A BRIEF WARM UP...COLD WEATHER WILL SETTLE INTO THE REGION
ONCE AGAIN BY THE END OF THE WEEK. AT OR BELOW FREEZING
TEMPERATURES WILL BE POSSIBLE ONCE AGAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Kenton

When
April 2, 10:00 AM EST to 8:00 PM EST
Where
Kenton forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.934, -84.533 (the zone’s center; the record gives no point)

Trees and limbs were blown down across the county.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 620819.